Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 220, NWS Midland/Odessa, TX

August 25, 2006Winkler County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 25, 2006, 5:30 PM CDT for Winkler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2006, 5:30 PM CDT (22:30 UTC)
Expired
Aug 25, 2006, 6:30 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 345 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:51 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 25, 2:51 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI AUG 25 2006

.SHORT TERM...
UPPER LEVEL RIDGE OVER THE CWA WILL WEAKEN AND MOVE EAST TONIGHT AS
AN UPPER LEVEL LOW MOVES ACROSS THE INTERMOUNTAIN REGION.  WATER
VAPOR LOOP SHOWS A CYCLONIC CIRCULATION IN NORTHERN MEXICO.  THIS
LOW SHOWS UP WELL AT 250 MB ON THE GFS MODEL.  GFS MOVES THIS LOW
NORTHWARD ACROSS THE WESTERN CWA TONIGHT.  MODELS ALSO SHOW A
THETA-E RIDGE OVER THE WESTERN CWA.

HAVE RAISED POPS OVER THE WESTERN CWA FOR TONIGHT TO ACCOUNT FOR THE
UPPER LOW IN MEXICO.  THE HIGHEST POPS ARE WEST OF A ARTESIA...
BALMORHEA...LAJITAS LINE IN THE VICINITY OF THE THETA-E RIDGE.
STEEPER LAPSE RATES ASSOCIATED WITH THE UPPER LOW AND A SURFACE
TROUGH OVER THE WESTERN CWA WILL ALSO SERVE TO AID IN THUNDERSTORM
DEVELOPMENT.  HAVE KEPT POPS BELOW 10 PERCENT OVER THE EASTERN CWA
WHERE THETA-E VALUES ARE LOWER.

TEMPERATURES WILL BE WARM OVER MOST AREAS TONIGHT AS WINDS IN THE 5
TO 10 MPH RANGE INHIBIT RADIATION.  LOWS WILL BE IN THE 70S MOST
AREAS WITH A FEW 60S IN THE HIGHER ELEVATIONS.  GENERALLY USED GFS
FOR THE TEMPERATURE...WEATHER AND CLOUD GRIDS AND A BLEND OF GFS AND
MAVMOS FOR THE WINDS AND DEWPOINT GRIDS.

.LONG TERM...
COMPLICATED FORECAST TO SAY THE LEAST AS THE CHANCES OF RAIN WILL
INCREASE OVER THE WEEKEND AS SUBTROPICAL MOISTURE WILL MOVE OVER THE
AREA ON SATURDAY...THEN REMAIN HERE AS A COLD FRONT MOVES INTO THE
AREA.  COOLER TEMPERATURES APPEAR TO BE FAIRLY CERTAIN TOO AS AN
UNSEASONABLY STRONG UPPER TROUGH EJECTS EASTWARD INTO THE CENTRAL
PLAINS BY LATE WEEKEND.

A SURFACE TROUGH CURRENTLY OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS WILL REMAIN THERE THROUGH SATURDAY AND SUNDAY
AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT.  THIS AS THE
AFOREMENTIONED SUBTROPICAL MOISTURE...ALONG WITH HIGHER THETAE AIR
IN THE H85-H5 LAYER...WILL CONTINUE TO BE IN GOOD SUPPLY AROUND THE
WESTERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE SOUTHEASTERN
CONUS.  LOCALIZED FLOODING WILL BE POSSIBLE OVER THE WESTERN HALF OR
SO OF THE FORECAST AREA AS PWATS WILL BE AROUND 1.5 INCHES.  EXPECT
HOT TEMPERATURES TO PERSIST OVER THE AREA BOTH DAYS PRIOR TO THE
ARRIVAL OF A COLD FRONT.

THE COLD FRONT WILL BE DIFFICULT TO TIME SINCE CONVECTIVE OUTFLOW
MAY INITIALLY PUSH IT INTO THE AREA AS EARLY AS SATURDAY...BUT
HEIGHT FALLS AHEAD OF THE AFOREMENTIONED CENTRAL PLAINS TROUGH WILL
LIKELY ALLOW FOR THE BOUNDARY TO SHIFT BACK TO THE NORTH.  HOWEVER
BY MONDAY THE UPPER TROUGH WILL EJECT EASTWARD WITH ANTICYCLOGENESIS
IN THE PLAINS GREAT ENOUGH TO PUSH THE BOUNDARY INTO THE AREA.  HAVE
GONE NEAR MEXMOS POP VALUES ON SUNDAY NIGHT AND MONDAY...BUT COOLER
THAN MOS OFFERINGS MONDAY AND TUESDAY.  FLASH FLOODING WILL AGAIN BE
A CONCERN FROM SUNDAY NIGHT THROUGH TUESDAY AS THERE WILL BE A GOOD
CHANCE OF RAIN MOST LOCATIONS...AND PWATS WILL BE IN EXCESS OF 1.50
INCHES DURING THIS TIME FRAME.

EXPECT COOLER AIR TO LINGER OVER THE CWA THROUGH WEDNESDAY BEFORE
TEMPERATURES BEGIN TO WARM TO NEAR CLIMATOLOGICAL NORMS.  LEFT LOW
ORDER POPS IN THE LATTER PART OF THE EXTENDED...BUT MAINLY OVER THE
HIGHER TERRAIN WHERE HIGHER THETAE AIR IS PROGGED TO LINGER UNDER A
PERSISTENT PLUME OF SUBTROPICAL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              72  97  74  96 /  10  10  20  20
CARLSBAD NM                72  95  69  92 /  30  30  40  40
DRYDEN TX                  74  98  75  98 /  10  20  30  20
FORT STOCKTON TX           74  95  73  95 /  20  20  40  30
GUADALUPE PASS TX          68  89  65  88 /  30  40  40  30
HOBBS NM                   71  96  68  92 /  20  20  40  30
MARFA TX                   63  86  60  87 /  30  40  40  30
MIDLAND INTL AIRPORT TX    73  96  73  95 /  10  10  30  20
ODESSA TX                  73  96  74  96 /  10  10  30  30
WINK TX                    76 101  75 100 /  20  20  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

54/67
Hazardous weather outlook, Aug 25, 2:40 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI AUG 25 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
240 PM CDT FRI AUG 25 2006 /140 PM MDT FRI AUG 25 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE WESTERN SECTION
OF THE FORECAST AREA TONIGHT.  THE BEST CHANCE FOR PRECIPITATION
WILL BE WEST OF A ARTESIA TO BALMORHEA TO LAJITAS LINE.  NO SEVERE
WEATHER IS EXPECTED...HOWEVER THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE OVER SOUTHEAST
NEW MEXICO AND THE WESTERN AREAS OF SOUTHWEST TEXAS SATURDAY. A
COLD FRONT WILL APPROACH THE AREA SUNDAY AND MONDAY. THUNDERSTORMS
WILL ACCOMPANY THIS FRONT...WITH SOME OF THE STORMS POSSIBLY
BECOMING SEVERE.  HEAVY RAINFALL WILL ALSO ACCOMPANY THE STRONGER
THUNDERSTORMS. THE TIMING OF THE FRONT IS STILL UNCERTAIN...SO
ANY POSSIBLE SEVERE WEATHER WILL BE BETTER REFINED WITH SUBSEQUENT
ISSUANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:16 PM CDTSevere Thunderstorm WarningMAFWard59 min
Aug 25, 6:11 PM CDTSevere Thunderstorm WarningMAFWinkler64 min
Aug 25, 6:54 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton66 min
Aug 25, 6:17 PM CDTSevere Thunderstorm WarningMAFLea58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.